Friday, October 3, 2008

Medz

I first started taking an antidepressant during winter break my freshman year. It was not a happy time in my life - I was downing two Ensure Pluses a day, working at Kroger, and avoiding meaningful contact with other people. Everything seemed to big to even begin - I could barely finish a magazine article, let alone a book. When I told Dr. M, she handed me a questionnaire to fill out et voila! I was moderately depressed. I didn't have any qualms about the citalopram, but I didn't care about much at that point.

They helped. I wasn't bouncing off the walls or embarrassing myself in public, like I do when I'm happy, but the cloudiness, the "buzz" in my head was gone. I could think clearly without the constant intrusion of my eating disorder. It seemed as though that targeting my depression had the added bonus of alleviating my OCD and the obsessive facets of the anorexia.

Fast forward to now. I'd been feeling so much better this spring that I quit the citalopram. When my OCD reared its head a few weeks ago, I was completely blindsided. I confessed to Dr. M and she renewed my prescription. I'm back to my nightly peach-colored pill.

Thing is, I'm having side effects this time around. I don't remember any nausea last time, but it's horrible now - I wake up in the middle of the night, sure I'm going to puke. And the "sleepy pockets" that any college student encounters have become "sleepy canyons" for me. Yesterday I fell asleep on my floor. When I woke up two hours later, the clock said 7:40 - and I was afraid I'd slept all through the night.

I feel like a bit of an ass for complaining. Meds are a hell of a lot worse for some people - I think I'm just a softie. The pills are doing what they're supposed to do, though. I'm functioning, being productive. If I'm sick all night and I conk out during the day, I can toughen up and deal with it.

2 comments:

Gaining Back My Life said...

Amazing how meds have different effects on people. I'm taking this too, and remember the nausea when I first started (and brain fog too, uhh). It is working ok now but my doc has added remeron too, which I think is helping even more.

I hope you are able to find something that works a bit better for you.

JT said...

I took citalopram for nearly all of my senior year in college... helped a lot with a long and stressful graduate school application process. The tiredness was a side effect that I noticed right away, and it continued throughout the entire course of the medication.

Luckily, the side effects end pretty much right upon discontinuation. Once you decide you're ready to take your last dose after a two week weening period, you'll feel an odd weight lifted off of your shoulders. It's not like the numbing effect of the meds that curbed the depression (and mostly for me, anxiety); rather, it's almost like being liberated knowing that you no longer depend on something outside of your control for you own happiness.

I'm sure things will work out for you just fine. :-)